Tiktok challenge: the FDA warns against this dangerous recipe based on chicken and drugs

Tiktok challenge the FDA warns against this dangerous recipe based

  • News
  • Published on
    Updated


    Reading 2 mins.

    Cook chicken in cough syrup. The idea seems absurd, and yet: it is attracting more and more young people on TikTok. An extremely dangerous practice, according to the American authorities who are issuing an alert.

    On TikTok, culinary “challenges” abound. Pasta with feta, tortilla folded in four… but also more amazing recipes like the one based on chicken and cough syrup (NyQuil), an over-the-counter medicine that treats cold and flu symptoms.

    Boiling a drug can make it much more concentrated

    The principle of the recipe? Boiling poultry in NyQuil syrup or another cough and cold medicine can cause various side effects, including drowsiness. Hence the funny nickname of the recipe, namely the “sleeping chicken”.

    The famous cough syrup contains paracetamol, dextromethorphan and doxylamine (a combination often found in these syrups). At high doses, dextromethorphan can be diverted from its use for psychotropic purposes at high doses. Doxylamine is an antihistamine for allergies, insomnia, and nausea, which may promote drowsiness.

    A challenge which is however anything but trivial since it would endanger the lives of the youngest, according to the Food and Drug Administration (FDA). Indeed, heating – or boiling – a drug in a frying pan can make it much more concentrated and modify its properties.

    “Even if you don’t eat the chicken, inhaling the drug vapors while cooking can also cause the drug to enter your body at high levels”alerted the FDA in an advisory.

    Consult a GP online

    Another challenge on TikTok causes hallucinations and hospitalizations

    The body also shed light on other dangerous challenges on TikTok; like the one in which young people are seen consuming the over-the-counter allergy medication diphenhydramine (better known by the brand name Benadryl) to hallucinate.

    A challenge not to be followed since many young people ended up hospitalized and/or died after having swallowed high doses of the drug.

    In this context, the FDA recalls that it is important to keep its drugs out of reach of the youngest.

    Preventive work must also be carried out with children and adolescents on the dangerousness of “unprecedented” trends and challenges on social networks.

    dts1